Alert archive / Vermont / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 16, 2025, 3:49 PM EDT for Franklin County, Grand Isle County, Vermont; Clinton County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2025, 3:49 PM EDT (19:49 UTC)
- Expired
- May 16, 2025, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 34 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.8 hours before the alert went out and 439 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:23 PM EDT, 26 minutes earlier.
Area forecast discussion, May 16, 3:23 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Burlington VT 323 PM EDT Fri May 16 2025 .SYNOPSIS... Widely scattered showers and thunderstorms will continue through this evening with a lull in activity overnight. Saturday, strong to severe thunderstorms are possible mainly from noon through 8PM. Much cooler conditions arrive on Sunday and will linger into the first half of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 304 PM EDT Friday...Moderate CAPE profiles are supportive of scattered to numerous showers with isolated to scattered thunderstorms. Coupled with temperatures in the upper 70s/low 80 with dew points in the upper 50s to 60s, and a few thunderstorms could become strong to severe. Best chance of that occurring this afternoon/early evening will be towards the Champlain Valley of New York and across southern Essex County, NY and Addison/northern Rutland Counties of Vermont. An MCV moving through Essex County, NY could be just the forcing edge to kick off a stronger cell, but so far storms have been fairly tame. A few have likely produced brief periods of small hail and some modest wind gusts, but by and large, storm tops have been low lacking a stronger forcing mechanism outside of decent instability and general troughiness aloft. Should something get going, it could become long-lived and feed off unseasonably hot temperatures - BTV has hit 86 - and develop into a broken line. Showers/thunderstorms track east through the evening with chances decreasing overnight as weak forcing exits northeastward. Some pockets of fog will be possible tonight where low clouds are more limited and rainfall occurs this afternoon/evening. Moisture/clouds will likely keep temperatures moderated tonight for most spots, similar to this morning's lows in the upper 50s to 60s. The next series of troughs will roll through the North Country Saturday bringing decent lapse rates aloft and increased shear. Projected hodographs, moderately high CAPE in the 500-1500 J/kg range, and continued warmth will support better chances of severe thunderstorms Saturday afternoon. As such SPC has our region under a SLIGHT RISK of severe thunderstorms. Given tall CAPE profiles and elevated PWATs, localized heavy rainfall with these thunderstorms could produce flash flooding should multiple cells go over the same area. Cloud cover will temper high temperatures tomorrow, but still looking at upper 70s to around 80 degrees. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 304 PM EDT Friday...An active, but largely unimpactful stretch of weather is then expected for Saturday night into the Sunday night time frame. Our area will lie on the southern flanks of a synoptic- scale polar longwave trough centered across northern Quebec with rather brisk west-northwest flow aloft. Two distinct shortwave features remain on track to cross our area during the period, mainly focused in the Sunday/Sunday night time frame. Seasonably cool boundary layer thermal profiles support mainly snow showers or light snows with these features, though their quick movement and limited moisture support only light accumulations of 1-3" across elevated terrain and perhaps the SLV, and an inch or less in the Champlain/CT River Valleys. Low temperatures range through the teens to around 20 Saturday night with corresponding highs on Sunday in the upper 20s to mid 30s. Then slightly milder Sunday night with generally 20s expected. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 304 PM EDT Friday...The broad theme for Sunday into next week is one of much cooler and unsettled weather as a series of upper lows affect the region. A series of rex blocks, initially across the far North Atlantic and then across south central Canada by the middle of next week will keep flow more bogged down across our region through the period. Sunday into Sunday night looks quite inclement with periodic showers and cool northerly flow, which likely persist across portions of northern VT into Monday. Brief drying occurs by Tuesday into the first part of Wednesday, before the next upper closed low trundles into the area with a widespread showery regime returning for the back half of the work week. Given cooler temperatures and a largely stable boundary layer, the threat for severe weather is essentially nil. Daily highs to largely range through the 50s to lower 60s with overnight lows in the upper 30s through the 40s. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Through 18Z SATURDAY...VFR conditions will persist until showers become more numerous. Best chances for showers will be 20-01Z with a few embedded thunderstorms as well. It will be tough to pin down which terminals will have thunderstorms, but west to east motion will favor terminals other than BTV mainly due to the stabilizing influence of Lake Champlain. Lake Breeze is setting up along the west shore of Lake Champlain given the heat, so a few TS could fire along the lake breeze front this afternoon potentially impacting PBG. Overnight MPV stands the best chance at seeing some fog, but PBG could get some as well should heavier rain showers or a thunderstorm occur. Deep moisture favors lowering/thickening CIGs tomorrow east of the Greens, so EFK/MPV could have MVFR CIGs after sunrise. Shower chances increase after 12Z with thunderstorm chances increasing after 16Z. Widely scattered showers are anticipated. Outlook... Saturday Night: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Sunday: Mainly MVFR, with local IFR possible. Likely SHRA. Sunday Night: Mainly MVFR, with local IFR possible. Chance SHRA. Monday: Mainly MVFR, with areas VFR possible. Chance SHRA. Monday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Tuesday: Mainly MVFR, with local IFR possible. Slight chance SHRA. Tuesday Night: Mainly MVFR, with local IFR possible. NO SIG WX. Wednesday: MVFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Boyd NEAR TERM...Boyd SHORT TERM...JMG LONG TERM...JMG AVIATION...Boyd
Hazardous weather outlook, May 16, 3:41 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 341 PM EDT Fri May 16 2025 NYZ026>031-034-035-087-VTZ001>011-016>021-171945- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 341 PM EDT Fri May 16 2025 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms this afternoon and evening could produce small hail, gusty winds, localized heavy rainfall, and deadly lightning. Widespread severe storms are not likely, a rare stronger storm remains possible until sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered strong to severe thunderstorms are possible mainly from around noon through 8 PM Saturday. Damaging winds, large hail, and localized heavy rainfall are the main threats. Locations where multiple rounds of thunderstorms occur will be susceptible to flash flooding. Have a plan in place for thunderstorms tomorrow and be ready to head indoors. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 3:38 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
338 PM EDT Fri May 16 2025
NYZ028-031-VTZ001-162045-
Eastern Clinton NY-Western Clinton NY-Grand Isle VT-
338 PM EDT Fri May 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLINTON AND NORTH
CENTRAL GRAND ISLE COUNTIES THROUGH 445 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mooers, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alburgh Village, Ellenburg Depot, Mooers Village, Irona, Sciota,
Champlain, Mooers Forks, King Bay, Cannon Corners, Kelly Bay, Perry
Mills, Windmill Point, Rouses Point, Alder Bend, Altona, Catfish
Point, Mooers, Champlain Village, Scales Point, and Catfish Bay In
Clinton County.
This includes Interstate 87 between mile markers 169 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4498 7322 4480 7380 4496 7393 4500 7384
4501 7324
TIME...MOT...LOC 1938Z 241DEG 22KT 4492 7378
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MyskowskiThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:05 PM EDT | Special Weather Statement | BTV | Addison | 55 min |
| May 16, 5:14 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Lamoille, Orleans, Washington | 61 min |
| May 16, 3:38 PM EDT | Special Weather Statement | BTV | Clinton | 67 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2025Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.